Missouri, 2003

Damaging Wind in Missouri, August 27, 2003

August 27, 2003 · NWS SGF · 1 event in 1 county or zone

Several trees were downed from thunderstorm wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Several trees were downed from thunderstorm wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 27, 1:50 AM CST, 11 hours 55 minutes earlier.

Area forecast discussion, Aug 27, 1:50 AM CST, 11 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
250 AM CDT WED AUG 27 2003

.DISCUSSION...
ISOLATED CONVECTION CONTINUED INTO THE EARLY MORNING HOURS WEDNESDAY
IN THE LAKE OF THE OZARKS REGION.  THUNDERSTORM ACTIVITY WAS MORE
CONCENTRATED FARTHER NORTH ALONG THE INTERSTATE 70 CORRIDOR IN
CLOSER PROXIMITY TO WEAK SURFACE BOUNDARY THAT STRETCHED FROM
EASTERN NEBRASKA AND ACROSS FAR NORTHERN MISSOURI. 8-BIT RADAR
IMAGERY AT NWS SPRINGFIELD CLEARLY SHOWED AN OUTFLOW BOUNDARY AND
GRAVITY WAVES THAT EMANATED FROM THE CONVECTIVE CLUSTERS THAT
DEVELOPED TUESDAY EVENING.  THIS BOUNDARY HAD PUSHED SOUTH
INTERSTATE 44.  SATELLITE IMAGERY AND PROFILERS SHOWED A SHEAR AXIS
AND POSSIBLY AN EMBEDDED MESOSCALE VORTICITY CENTER OVER SOUTH
CENTRAL KANSAS.

SHORT TERM (TODAY THROUGH THURSDAY)...
LITTLE CHANGE IN THE AIRMASS IS EXPECTED TODAY.  FORECAST SOUNDINGS
SUGGEST CAPES NEAR 3000 J/KG AND PRECIPITABLE WATER VALUES NEAR
1.75.  THIS YIELDED ISOLATED TO SCATTERED CONVECTION TUESDAY AND
WOULD EXPECT A SIMILAR SCENARIO TODAY.  A COUPLE OF FEATURES MAY
FOCUS ACTIVITY.  FIRST THE DIFFUSE FRONT TO THE NORTH AND RESIDUAL
MESOSCALE BOUNDARIES MAY ENHANCE CHANCES ACROSS CENTRAL MISSOURI
INCLUDING THE LAKE OF THE OZARKS AND ROLLA AREAS. SECOND THE SHEAR
AXIS OVER KANSAS MAY MIGRATE FAR ENOUGH EAST TO INCREASE CHANCES
ACROSS SOUTHEAST KANSAS AND FAR SOUTHWEST MISSOURI.  INCREASED
AMOUNT OF CONVECTIVE DEBRIS ASSOCIATED WITH THUNDERSTORM ACTIVITY
MAY KEEP HIGHS A DEGREE OR TWO COOLER.

THE REMNANTS OF THE SHEAR AXIS WILL PUSH EAST INTO THE AREA
THURSDAY. THIS ALONG WITH LITTLE MODIFICATION TO THE EXISTING
AIRMASS WILL SUPPORT AT LEAST ISOLATED CONVECTION THURSDAY AFTERNOON
AND EVENING.
JOPLIN HAS REACHED 100 DEGREES THE PAST 10 CONSECUTIVE DAYS BUT
COULD FALL JUST SHORT TODAY.  THE HEAT WAVE WILL PERSIST INTO
THURSDAY WITH POTENTIAL OF COMPRESSIONAL WARMING AHEAD OF AN
APPROACHING FRONT. HEAT INDEX VALUES WILL AGAIN BE NEAR 105 FROM
SOUTHEAST KANSAS INTO CENTRAL MISSOURI WHERE A HEAT ADVISORY WILL
CONTINUE INTO THURSDAY.

LONG TERM (FRIDAY THROUGH TUESDAY)...
A TRANSITION IN THE PATTERN STILL LOOKS LIKELY INTO THE WEEKEND. THE
STRONG SUBTROPICAL RIDGE WILL FLATTEN AND SHIFT SOUTHEAST IN
RESPONSE TO WESTERLIES AND A SERIES OF SHORTWAVES BREAKING THROUGH
ACROSS THE NORTHERN TIER OF THE U.S.  THIS WILL ALLOW A FRONT TO SAG
SOUTH INTO THE REGION LATE THURSDAY INTO FRIDAY.  STILL SOME
QUESTION JUST HOW MUCH PROGRESS THE FRONT WILL MAKE...BUT IT APPEARS
IT WILL BE CLOSE ENOUGH TO ENHANCE RAIN CHANCES ACROSS WEST CENTRAL
MISSOURI THURSDAY NIGHT.  THE CLOSE PROXIMITY OF THE FRONT...AND
POSSIBILITY OF A GOOD SUBTROPICAL FEED WILL INCREASE RAINFALL
POTENTIAL FRIDAY.  CLOUDS AND INCREASED SHOWER COVERAGE WILL BRING
SOME RELIEF FROM THE HEAT.

THE FRONT WILL SLOWLY DROP THROUGH THE AREA SATURDAY AS THE FLOW
ALOFT BECOMES MORE SOUTHWESTERLY.  THIS MAY RESULT IN COUPLE OF DAYS
OF DECENT RAIN CHANCES AND THE POTENTIAL OF SIGNIFICANT RAINFALL
AMOUNTS. I HAVE INCREASED RAIN CHANCES A LITTLE FRIDAY INTO
SATURDAY. WITH THE FRONT PROGGED TO MAKE ONLY SLOW PROGRESS...
I INTRODUCED RAIN CHANCES TO FAR SOUTHERN MISSOURI SUNDAY.  THE
PASSAGE OF THE FRONT AND ASSOCIATED CLOUDS AND PRECIPITATION SHOULD
BRING AN END TO THE PROLONGED HOT SPELL.

MORE SEASONABLE AND POSSIBLY BELOW NORMAL TEMPERATURES WILL CONTINUE
EARLY NEXT WEEK.

&&

.AVIATION...
ISOLATED THUNDERSTORMS SHOULD REMAIN NORTH OF THE SPRINGFIELD AND
JOPLIN AREAS THIS MORNING. HOWEVER SOME AREAS OF MVFR CONDITIONS IN
LIGHT FOG MAY DEVELOP THIS MORNING AND PERSIST UNTIL 14Z (9 AM).
VFR CONDITIONS WILL PREVAIL FROM MID MORNING INTO THIS EVENING.
HOWEVER SCATTERED CUMULUS WILL FORM THIS AFTERNOON WITH BASES NEAR 5
THOUSAND FEET.  ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP BY
EARLY AFTERNOON AND CONTINUE INTO THE EVENING.

&&

.SGF...
MO...HEAT ADVISORY THROUGH THURSDAY NORTH & WEST OF THE OZARK
PLATEAU. KS...HEAT ADVISORY THROUGH THURSDAY.

FOSTER
Hazardous weather outlook, Aug 27, 12:00 PM CST, 1 hour 45 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS IN
  EXCESS OF 60 MPH...HAIL TO THE SIZE OF NICKELS...FREQUENT CLOUD TO
  GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL.

  HEAT INDICES BETWEEN 100 AND 105 DEGREES.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION THROUGH 10
  PM...WITH THE GREATEST COVERAGE EXPECTED BETWEEN 2 PM AND 8 PM.

  THE HIGHEST HEAT INDICES WILL AFFECT AREAS NORTHWEST OF A LINE
  FROM COLUMBUS KANSAS TO GREENFIELD...BETWEEN 1 AND 6 PM.

  DISCUSSION:

  THE HOT TEMPERATURES WILL INTERACT WITH THE MOIST AND UNSTABLE
  AIRMASS TO PRODUCE ISOLATED TO SCATTERED THUNDERSTORMS.
  ATMOSPHERIC CONDITIONS WILL SUPPORT THE POTENTIAL OF DAMAGING
  DOWNBURST WINDS AND HAIL IN A FEW OF THE STORMS.

  THE HEAT WAVE WILL CONTINUE WITH HIGHS NEAR 100 DEGREES...AND
  HEAT INDEX VALUES OF 100 TO 105 DEGREES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  THE EXCESSIVE HEAT WILL PERSIST THURSDAY WITH HEAT INDICES AGAIN
  EXCEEDING 100 DEGREES.

  ISOLATED THUNDERSTORMS CAN BE EXPECTED THURSDAY WITH AN INCREASED
  CHANCE OF THUNDERSTORMS FRIDAY AND SATURDAY.  ALTHOUGH SEVERE
  THUNDERSTORMS WILL BE POSSIBLE...THE COVERAGE AND INTENSITY OF
  SEVERE WEATHER REMAINS UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT DUE TO THE
  ISOLATED NATURE OF THE ANTICIPATED SEVERE WEATHER.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

TERRY

In the hours before

Local storm report, Aug 27, 8:59 AM CST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0959 AM CDT WED AUG 27 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    LICKING                   MO   WIND DAMAGE
08/26/03   TEXAS                          TREES DOWNED ALONG WITH
                                          COMMERCIAL SIGNS
                                          DESTROYED. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Aug 27, 9:41 AM CST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1041 AM CDT WED AUG 27 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    LA RUSSELL                MO   WIND DAMAGE
08/26/03   JASPER                         TREES DOWNED. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Aug 27, 9:45 AM CST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1045 AM CDT WED AUG 27 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 PM    APPLETON CITY             MO   WIND DAMAGE
08/26/03   ST.CLAIR                       TREES DOWNED. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Aug 27, 9:50 AM CST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1050 AM CDT WED AUG 27 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1121 PM    3 NW BAXTER SPGS          KS   WIND DAMAGE
08/26/03   CHEROKEE                       ROOF DAMAGE TO A
                                          STRUCTURE. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Aug 27, 10:05 AM CST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1105 AM CDT WED AUG 27 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    AVA                       MO   .75 INCH HAIL
08/26/03   DOUGLAS                        REPORT RECEIVED AT 405
                                          PM. REPORTED BY VOLUNTEER
                                          WEATHER OBSERVER.

0355 PM    AVA                       MO   WIND DAMAGE
08/26/03   DOUGLAS                        POWERLINES DOWN. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

0430 PM    AVA                       MO   WIND DAMAGE
08/26/03   DOUGLAS                        CAR PORT WAS RIPPED OFF A
                                          HOUSE AND BLOWN INTO A
                                          WALMART PARKING LOT WHERE
                                          IT STRUCK A CAR AND
                                          TOTALED IT OUT. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

0432 PM    2 S POWELL                MO   WIND DAMAGE
08/26/03   MCDONALD                       NUMEROUS TREES DOWN.
                                          REPORTED BY SHERIFFS
                                          OFFICE.

0505 PM    3 N HIGHLANDVILLE         MO   .75 INCH HAIL
08/26/03   CHRISTIAN                      REPORTED BY PUBLIC.

0510 PM    3 W MOUNTAIN GROVE        MO   WIND DAMAGE
08/26/03   WRIGHT                         REPORTED BY PUBLIC.

0543 PM    HIGHLANDVILLE             MO   WIND DAMAGE
08/26/03   CHRISTIAN                      TREE DOWNED. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0600 PM    SEYMOUR                   MO   1 INCH HAIL
08/26/03   WEBSTER                        REPORTED BY PUBLIC.

0624 PM    NORTHVIEW                 MO   .75 INCH HAIL
08/26/03   WEBSTER                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0700 PM    LICKING                   MO   WIND DAMAGE
08/26/03   TEXAS                          TREES DOWNED ALONG WITH
                                          COMMERCIAL SIGNS
                                          DESTROYED. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0700 PM    STOTTS CITY               MO   WIND DAMAGE
08/26/03   LAWRENCE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0726 PM    1 N CARTHAGE              MO   .88 INCH HAIL
08/26/03   JASPER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0727 PM    COLLINS                   MO   WIND DAMAGE
08/26/03   ST.CLAIR                       REPORTED BY .

0845 PM    LA RUSSELL                MO   WIND DAMAGE
08/26/03   JASPER                         TREES DOWNED. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

1045 PM    APPLETON CITY             MO   WIND DAMAGE
08/26/03   ST.CLAIR                       TREES DOWNED. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

1121 PM    3 NW BAXTER SPGS          KS   WIND DAMAGE
08/26/03   CHEROKEE                       ROOF DAMAGE TO A
                                          STRUCTURE. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Aug 27, 1:04 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
204 PM CDT WED AUG 27 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 PM    5 SW VERONA               MO   WIND DAMAGE
08/27/03   LAWRENCE                       TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wright

When
August 27, 1:45 PM CST
Where
Wright County, 4 mi E of Hartville
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.250, -92.450

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332652.